Alert archive / Arizona / Red Flag Warnings in 2006

Red Flag Warning 9, NWS Flagstaff, AZ

April 23, 2006Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 23, 2006, 2:35 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 23, 2006, 10:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2006, 2:35 AM MST (09:35 UTC)
In effect from
Apr 23, 2006, 10:00 AM MST
Expired
Apr 23, 2006, 8:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3060 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KFGZ 230935
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 AM MST SUN APR 23 2006

AZZ109>114-139-140-232145-
/O.UPG.KFGZ.FW.A.0005.060423T1700Z-060424T0300Z/
/O.NEW.KFGZ.FW.W.0009.060423T1700Z-060424T0300Z/
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
235 AM MST SUN APR 23 2006

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE DRY STORM SYSTEM THAT BEGAN TO AFFECT NORTHERN ARIZONA ON
SATURDAY WILL CONTINUE TO IMPACT THE REGION TODAY BRINGING WINDY
CONDITIONS AND LOW RELATIVE HUMIDITIES DURING THE LATE MORNING AND
AFTERNOON HOURS. MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO
RANGE FROM 9 TO 14 PERCENT ACROSS NORTHEASTERN ARIZONA...WHILE
SUSTAINED SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH ARE LIKELY
WITH OCCASIONAL GUSTS FROM 35 TO 45 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KFGZ 232001
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
101 PM MST SUN APR 23 2006

AZZ116-117-240300-
/O.EXA.KFGZ.FW.W.0009.000000T0000Z-060424T0300Z/
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
101 PM MST SUN APR 23 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

RED FLAG CRITERIA HUMIDITIES AND WIND SPEEDS HAVE DEVELOPED OVER
MUCH OF THE EASTERN MOGOLLON RIM AND WHITE MOUNTAIN ZONES EARLY
THIS AFTERNOON AND TODAYS RED FLAG WARNING HAS BEEN EXPANDED INTO
THESE ZONES.  

RAWS SITE OBSERVATIONS SHOW RELATIVE HUMIDITIES AT OR BELOW 15
PERCENT AND SOUTH- SOUTHWEST WINDS SUSTAINED AT 20 MPH WITH GUSTS
TO 40 MPH. THESE CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
SUNSET THIS EVENING BEFORE IMPROVING.

THESE CONDITIONS ARE DUE TO A DRY COLD FRONT MOVING THROUGH NORTHERN
ARIZONA THIS AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$

AZZ109>114-139-140-240300-
/O.CON.KFGZ.FW.W.0009.000000T0000Z-060424T0300Z/
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
101 PM MST SUN APR 23 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.

RED FLAG CRITERIA HUMIDITIES AND WIND SPEEDS ARE BEING OBSERVED
AT NUMEROUS RAWS SITES IN TODAYS WARNING AREA. RELATIVE HUMIDITIES
WILL REMAIN AT OR BELOW 15 PERCENT AND SOUTH-SOUTHWEST WINDS
SUSTAINED AT 20 MPH WITH GUSTS TO 40 MPH ARE EXPECTED TO CONTINUE
THROUGH SUNSET AND THEN IMPROVE.

THESE CONDITIONS ARE DUE TO A DRY COLD FRONT MOVING THROUGH
NORTHERN ARIZONA THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KFGZ 240258
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
758 PM MST SUN APR 23 2006

AZZ109>114-116-117-139-140-240400-
/O.EXP.KFGZ.FW.W.0009.000000T0000Z-060424T0300Z/
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
758 PM MST SUN APR 23 2006

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING. 

WINDS HAVE BEGUN TO DECREASE AND RELATIVE HUMIDITIES ARE SLOWLY
RISING...THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.
BREEZY WINDS AND DRY CONDITIONS WILL CONTINUE TOMORROW ACROSS THE
REGION...BUT ARE NOT EXPECTED TO REACH RED FLAG CRITERIA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 22, 9:30 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 22, 9:30 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 PM MST SAT APR 22 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM TO OUR WEST WILL BRING WINDY AND
COOLER CONDITIONS TO THE STATE THIS WEEKEND. THE STORM IS VERY DRY
AND MOST AREAS WILL STAY MOSTLY CLEAR WITH ONLY A SLIGHT CHANCE OF
SHOWERS NEAR THE UTAH BORDER. WARMER AND CONTINUED DRY WEATHER WILL
RETURN EARLY NEXT WEEK. ANOTHER STORM WILL BRINGA CHANCE FOR
UNSETTLED WEATHER TO THE REGION LATE IN THE WEEK.

&&

.DISCUSSION...A SLOW MOVING AREA OF LOW PRESSURE OFF THE SOUTHERN
CALIFORNIA COAST WILL KEEP A STRONG TEMPERATURE GRADIENT OVER
ARIZONA THROUGH SUNDAY. THE GRADIENT WILL PEAK TONIGHT WITH THE
STRONGEST WINDS LIKELY OCCURRING SATURDAY AFTERNOON. SEVERAL AREAS
HAVE HAD OCCASIONAL SUSTAINED WINDS AROUND 30 MPH AND GUSTS AROUND
40 MPH TODAY. AIRMASS WILL STAY MIXED WITH BREEZES CONTINUING
OVERNIGHT. THE WINDS WILL BE NEAR TO ABOUT 5 MPH LESS ON SUNDAY THAN
ON SATURDAY AS THE THERMAL GRADIENT WEAKENS. SOME AREAS EAST OF
FLAGSTAFF WILL GET CLOSE TO WIND ADVISORY AGAIN SUNDAY...BUT NOT
EXPECTING LARGE AREAS TO SEE ABOVE 30 MPH SUSTAINED OR 40 MPH GUSTS.
THE LOW CENTER IS FORECAST TO MOVE NORTHEAST ON SUNDAY ACROSS
CALIFORNIA AND INTO NEVADA SUNDAY NIGHT. WATER VAPOR LOOP AND SAN
DIEGO SOUNDING SHOWS VERY DRY AIR ABOVE 800 MB MOVING ACROSS
SOUTHERN CALIFORNIA. THIS COULD BRING SOME LIGHT RAIN SHOWERS ACROSS
THE NORTHERN BORDER OF OUR CWA ON SUNDAY NIGHT...BUT ALL OTHER AREAS
WILL REMAIN DRY. WILL UPDATE ZONES TO REMOVE HIGHER WINDS THIS
EVENING.

&&

.AVIATION...FOR THE 06Z PACKAGE...TAFS AND TWEBS ADEQUATELY CONVEY
EXPECTED WEATHER. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

FIRE WEATHER WATCH FROM 17Z SUNDAY UNTIL 03Z MONDAY FOR AZ FWX ZONES
109>114-139-140.

&&

MAS
Hazardous weather outlook, Apr 22, 7:00 AM MST, 19 hours 35 minutes before
700 AM MST SAT APR 22 2006

AZZ004>018-037>040-230700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A DRY STORM SYSTEM WILL AFFECT NORTHERN ARIZONA TODAY...BRINGING
WINDY CONDITIONS...ALONG WITH CONTINUED LOW RELATIVE HUMIDITIES.
AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO RANGE FROM
9 TO 15 PERCENT ACROSS THE WARNING AREA...WHILE SOUTH TO
SOUTHWEST WINDS OF 15 TO 30 MPH ARE LIKELY WITH OCCASIONAL GUSTS
NEAR OR GREATER THAN 35 MPH. THERE WILL BE SOME BLOWING DUST OVER
PORTIONS OF THE LITTLE COLORADO RIVER VALLEY AND NORTHEAST PLATEAUS
THIS AFTERNOON.  THERE WILL BE A RED FLAG WARNING IN EFFECT FROM 1100
AM MST THIS MORNING THROUHG 700 PM MST THIS EVENING. FOR MORE
INFORMATION ON THIS WEATHER SITUATION SEE (PHXRFWFGZ).

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL WEATHER SYSTEM AND DRY COLD FRONT WILL MOVE ACROSS THE AREA ON
SUDNAY. WINDY CONDITIONS WILL DEVELOP ALONG AND A HEAD OF THE FRONT FROM
FLAGSTAFF EASTWARD LATE SUNDAY MORNING INTO SUNDAY EVENING. SOUTHWEST WINDS OF
20 TO 30 MPH WITH GUSTS NEAR 40 MPH ARE EXPECTED TO DEVELOP BY LATE MORNING AND
LAST INTO THE EARLY EVENING HOURS. THERE WILL BE AREAS OF BLOWING DUST
ESPECIALLY OVER PORTIONS OF THE LITTLE COLORADO RIVER VALLEY. A FIRE WEATHER
WATCH IS IN EFFECT FROM 1100 AM MST SUNDAY MORNING THROUGH 700 PM MST SUNDAY
EVENING. FOR MORE INFORMATION ON THIS WEATHER SITUATION SEE (PHXRFWFGZ).

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:00 AM MSTWind AdvisoryFGZApache, Coconino, Navajo16 hr

Nearby

Red Flag Warnings in Arizona, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.